My name is Laura and I am new to this forum. I am in high school and have been suffering with anxiety for a long time. I have always been somewhat opposed to taking medication but just recently got a script from my psychiatrist for lexapro. I took my first dose yesterday afternoon and experienced some slight nervousness/jitters about six hours after taking it that subsided. Even though my doctor said when weaning there should be no withdrawal, I decided to research the drug and came across many horror stories of withdrawal, including what seem like very painful "brain zaps". I am now worried that the odds of this drug outweigh the benefits for me because I do not want to put myself on a drug that will cause bad withdrawal. Has anyone had a successful withdrawal with no symptoms? Is this even possible? Think I might stop now while I still can and find either another medication or take a more natural approach.
Generally, as long as you taper off the antidepressant such as Lexapro you won't have much in the way of withdrawals. It is when you go from a theraputic dose to nothing in a short amount of time that you run into problems. Brain zaps are more a sensation then something painful at least in my experience. I wouldn't worry about withdrawal especially if you need the antianxiety properties of the medication.
Yes there are withdrawal effects. They vary from person to person and by dosage and by length of time you've been on the medication. You will most probably have some of the symptoms you've read about on this forum. Hopefully not all of them. I had the brain zaps, dizziness, and nausea.
How "bad" the withdrawals are in comparison to your anxiety of course depends on the level of your original problem. For me the drugs were literally a life saver and a few weeks of crazy brain zaps were worth it. It actually became entertaining once I knew that this was "normal" withdrawal for SSRI type drugs.
Good luck. I was never able to find any type of "natural" approach.
Stick with it! Lexapro is wonderful for panic and anxiety. While some SSRIs are 'wakeful', Lex is 'restful' meaning restlessness from taking it will stop after maybe two weeks. The debate is whether it is worth the side effects when you start tapering down (if you ever do as some ppl are on it long-term). Well that depends on how bad your condition is. Maybe try it as your doctor seems to think you will benefit from it. *hug*. There are herbals and natural meds you could try like kava kava, dhea and St Johns Wart (off the top of my head and there are others), but they were too wimpy for me. Do some googling online about those.
- Lexapro Information for Consumers
- Lexapro Information for Healthcare Professionals (includes dosage details)
- Side Effects of Lexapro (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 20 Oct 2013 • 1 answer
Updated 23 Jul 2014 • 4 answers
Updated 16 Jun 2018 • 2 answers
Updated 14 Jul 2018 • 1 answer
Updated 28 Oct 2018 • 1 answer